Hail, Cherry
- When
- June 23, 6:05 PM CST
- Where
- Cherry County, 14.59 mi SW of Merritt Res
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.460, -101.100
Warm, moist air north of a warm front triggered supercell thunderstorms with large hail and an isolated tornado across north central and western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Warm, moist air north of a warm front triggered supercell thunderstorms with large hail and an isolated tornado across north central and western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT MON JUN 23 2008 .SHORTER TERM DISCUSSION (TONIGHT THROUGH THURSDAY)... NAM/GFS MODEL SOLUTIONS NOT MUCH HELP WRT CONVECTION TONIGHT. BASED ON MOISTURE IN PLACE WITH PWS NEAR 1.25 AND H85 WIND TRAJECTORIES INTO THE NEBR PANHANDLE WILL SET THE STAGE FOR ORGANIZED CONVECTION TO DEVELOP IN ERN PNHDLE AND PROPAGATE SOUTHEAST THROUGH SWRN NEBR TONIGHT. WV IMAGERY SHOWS WEAK SHORTWAVE LOCATED ACROSS NWRN CO INTO CENTRAL WYOMING. HAVE INCREASED POPS TO LIKELY OR CATEGORICAL TONIGHT FOR AREAS MAINLY SOUTH OF HWY 2. STORM MOTION TO BE EAST SOUTHEAST WITH MCS POSSIBLY DEVELOPING AND MOVING RIGHT OF THE MEAN FLOW. NOT ONLY WILL LARGE HAIL AND DAMAGING WINDS BE A THREAT...SO TOO WILL HEAVY RAINFALL. ALTHOUGH NOT OUTLOOKED IN THE EXCESSIVE RAINFALL GRAPHIC...FLASH FLOODING IS POSSIBLE ACROSS SWRN NEBR (ESPECIALLY SERN LINCOLN AND FRONTIER COUNTY). BULK OF ACTIVITY WILL EXIT BY 09Z. ALL OR PORTIONS OF THE FORECAST AREA WILL REMAIN IN A SLIGHT RISK OF SEVERE WEATHER THROUGH THURSDAY. MOST FAVORABLE TIME FOR MORE WIDESPREAD STORMS REMAINS THURSDAY AFTERNOON AND EVENING AS UPPER TROUGH BRINGS IN SOME MID LEVEL COOLING ALONG WITH AN ADVANCING COLD FRONT. TEMPERATURES WILL BE NEAR NORMAL TOMORROW WITH A WARMUP INTO THE 90S POSSIBLE WEDNESDAY. INTERESTING TO NOTE THAT MUCH OF THE FORECAST AREA INCLUDING NORTH PLATTE HAS NOT YET REACHED 90 FOR HIGHS THIS MONTH. .EXTENDED DISCUSSION...(FRIDAY THROUGH MONDAY) COOLING INTO THE UPPER 70S AND MID 80S EXPECTED FRIDAY AS A COLD FRONT DROP THROUGH. UPPER RIDGE BUILDS BACK IN SATURDAY THROUGH MONDAY WITH ANY PRECIPITATION FAVORED TO BE ISOLATED AND TEMPERATURES INTO THE LOWER 90S. && .AVIATION... VFR CONDITIONS MAY GIVE WAY TO OCNL MVFR THIS EVENING AS CONVECTION MOVES OFF THE HIGHER TERRAIN AND INTO WESTERN NEBRASKA. CIGS AND VSBYS COULD BE AFFECTED BY THUNDERSTORMS WITH HEAVY RAINFALL AND HAIL. WINDS SHOULD ALSO BE QUITE GUSTY NEAR THESE STORMS AND AVOIDED BY LIGHT AIRCRAFT. LOW LEVEL MOISTURE LOOKS TO LINGER BEHIND THE INITIAL PUSH OF CONVECTION AND THERE IS SOME INDICATION OF LIMITATIONS TO VSBY ALONG WITH LOWER CIGS IN THE IFR CATEGORY. IF THE CIGS FAIL TO FROM VSBYS MAY ACTUALLY LEAD TO IFR/LIFR CONDTIONS WITH THE CLEARING SKIES ALOFT..EASTERLY LOW LEVEL FLOW AND RESIDUAL MOISTURE FROM THE PRECIPITATION. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 634 PM CDT MON JUN 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-242345- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 634 PM CDT MON JUN 23 2008 /534 PM MDT MON JUN 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS PORTION OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH MIDNIGHT...MAINLY WEST OF A LINE FROM VALENTINE TO CURTIS. ADDITIONAL STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE EAST OF THIS AREA LATER TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AS A FRONTAL BOUNDARY CONTINUES TO OSCILLATE NORTH AND SOUTH ACROSS THE CENTRAL AND NORTHERN PLAINS...THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TUESDAY AND AGAIN WEDNESDAY IN MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. AS ANOTHER FRONT COMES OUT OF THE DAKOTAS...THERE IS A RISK OF SEVERE THUNDERSTORMS IN NORTHERN NEBRASKA THURSDAY. THE UNSETTLED WEATHER IS THEN EXPECTED TO CONTINUE THROUGH THE WEEKEND...THOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE TIMING...STRENGTH AND EXTENT OF THE STORMS AFTER WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AS WELL AS REPORTS OF HEAVY RAINFALL. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 15 NNW OSHKOSH 41.61N 102.46W
06/23/2008 E0.25 INCH GARDEN NE PUBLIC
HEAVY RAIN WAS ALSO REPORTED.
&&
CARMELThe North Platte radar (KLNX), 71 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
6 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly over an open pasture with no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105271, 105272, 105682, 105683, 105684, 105706, 105707.